P&T COMMUNITY
 
MediMedia Managed Markets
Our
Other
Journal
Managed Care magazine
P&T Community, The Online Resource for P&T Decision Makers
Login / Register
Join Us  Facebook  Twitter  Linked In

 

News Categories

 

 

 

Study: Mood-Stabilizing Drug Reduces Risk of Head-and-Neck Cancer

Valproic acid reduces risk by 34% in users versus non-users

A new study indicates that a commonly used mood-stabilizing drug may help prevent head-and-neck cancer. The study was published online in Cancer, a journal of the American Cancer Society.

Valproic acid (VPA) is currently prescribed as an anti-seizure medication and mood stabilizer, but it is also being studied as an anticancer agent because it inhibits histone acetyl transferases, which help control gene expression by changing the structure of DNA.

Johann Christoph Brandes, MD, PhD, of Emory University, led a team that assessed the anticancer effects of VPA in a study of 439,628 veterans, of whom 26,911 were taking the medication for bipolar disorder, post-traumatic stress disorder, migraines, and seizures.

Veterans who took VPA for at least 1 year had a 34% lower risk of developing head-and-neck cancer compared with those who did not take the medication. Higher doses and longer duration of VPA use seemed to provide additional benefits. No significant differences were observed for lung, bladder, colon, and prostate cancer incidences.

“A 34% risk reduction for the development of head-and-neck cancer with VPA use could result in the prevention of up to approximately 16,000 new cases and 3,000 to 4,000 annual deaths in the U.S. alone,” Brandes said. “Head-and-neck cancer is an important global health crisis, and low-cost and low-toxicity prevention strategies like VPA use have a high potential impact on pain, suffering, costs, and mortality associated with this disease.”

VPA is a carboxylic acid designated as 2-propylpentanoic acid. It is also known as dipropylacetic acid.

VPA dissociates to the valproate ion in the gastrointestinal tract. The mechanisms by which valproate exerts its antiepileptic effects have not been established. It has been suggested that its activity in epilepsy is related to increased brain concentrations of gamma-aminobutyric acid (GABA).

Hepatic failure resulting in fatalities has occurred in patients receiving valproate. These incidents usually have occurred during the first 6 months of treatment. Children under the age of 2 years and patients with mitochondrial disorders are at higher risk.

Sources: Wiley; March 24, 2014; and Depakene Prescribing Information; May 2013.

More stories